The list of side effects of cholesterol drugs like Lipitor or Crestor continues to lengthen. Most problems are due to the lowering of a molecule called CoQ10.
The statin class of cholesterol lowering drugs block an enzyme called HMG-CoA reductase. This is the enzyme that produces cholesterol in our bodies. However, this enzyme also produces a tiny little compound called Coenzyme Q10. CoQ10 is critically important for every cell in our body to generate energy to function. Block this with a drug and there’s going to be a price to pay. A more complete list of side effects can be found in previous posts.
One part of our body that requires lots and lots of CoQ10 is the muscles. When statins are used to lower cholesterol, the most notorious side effect is a condition called rhabdomyolosis. Essentially, in some patients (and we can’t predict who they will be), statins lower CoQ10 to critical levels and the muscles can’t function and literally begin to melt. The debri from the dead muscles floats in the bloodstream and clogs up the kidneys, frequently leading to death from kidney failure. Not a pleasant way to go, especially when it is due to a drug for a condition that can very easily be managed with lifestyle changes.
But what about those who don’t suffer the most severe end of the spectrum of muscle damage?
Turns out, very few people who take these cholesterol lowering drugs escape muscle damage.
This particular study looks at energy levels and the desire to be more active in patients taking statins to lower cholesterol. Basically, researchers found that those taking the drug (vs a placebo) where much more likely to report complaints of general lack of energy and / or fatigue with exertion.
Given that exercise is a powerful way to lower your risk of heart disease, stroke, cancer, osteoporosis and diabetes, this is NOT a good thing.
Please feel free to comment on how taking statin drugs to lower your